Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 62, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 13, 2018, 5:34 PM EDT for Jackson County, West Virginia. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2018, 5:34 PM EDT (21:34 UTC)
- Expired
- Aug 13, 2018, 7:01 PM EDT
- In force
- 87 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Jackson County, WV
The radar
The Charleston,WV radar (KRLX), 73 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
411 WGUS51 KRLX 132134 FFWRLX WVC035-140030- /O.NEW.KRLX.FF.W.0062.180813T2134Z-180814T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Charleston WV 534 PM EDT MON AUG 13 2018 The National Weather Service in Charleston West Virginia has issued a * Flash Flood Warning for... Northeastern Jackson County in northwestern West Virginia... * Until 830 PM EDT. * At 533 PM EDT, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Sandyville and Ravenswood This includes the following streams and drainages...Copper Fork... Pond Creek...Jackson Run...Straight Fork...Sycamore Creek...Left Fork Sandy Creek...Redbush Run...Washington Run...Turkey Fork...Little Pond Run...Skull Run...Ohio River...Right Fork Sandy Creek... Nesselroad Run...Meathouse Fork...Little Sandy Creek...Little Mill Creek...Lamps Run...Crooked Fork...Bullfrog Run...Drift Run...Sandy Creek...Coon Run and Left Fork Big Run. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. Please report Severe Weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3904 8164 3885 8157 3884 8170 3904 8176 $$ KMC
1 follow-up statement
734 WGUS71 KRLX 132301 FFSRLX Flash Flood Statement National Weather Service Charleston WV 701 PM EDT MON AUG 13 2018 WVC035-132310- /O.CAN.KRLX.FF.W.0062.000000T0000Z-180814T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jackson WV- 701 PM EDT MON AUG 13 2018 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN JACKSON COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3904 8164 3885 8157 3884 8170 3904 8176 $$ KMC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 4:03 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 13, 4:03 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Charleston WV 403 PM EDT Mon Aug 13 2018 .SYNOPSIS... A closed upper low begrudgingly shifts east Tuesday. Mid level ridging occurs for mid week, followed by another trough and weak cold front by late in the week. && .NEAR TERM /THROUGH TUESDAY/... As of 225 PM Monday... Convection firing along a north/south line at this hour just west of the I-79 corridor. Slow moving showers and storm are justifying the marginal risk of excessive from WPC for today, but so far, the coverage is manageable. Peak heating still to come in the next few hours, so do expect an overall increase in the activity, waning with sunset. Will not eliminate the POPs going into the overnight, and expanded the area around the entire CWA given the closed upper low still influencing the region despite the eastward drift. Should have enough elevated CAPE for any small impulse to kick up the isolated shower or storm during this time frame. The closed low continues to move east on Tuesday, with lingering POPs over the northern tier of counties, but the available mid level moisture that is the primary source for this activity will be exiting into Pennsylvania. Temperatures on the slow uptick for Tuesday with recovering heights and brief ridging aloft. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... As of 403 PM Monday... Exiting upper level low takes our rain chances to the east with it Tuesday night leaving weak high pressure in place through the day on Wednesday. Next inbound shortwave approaches late in the day and this may spawn an isolated shower/storm across our southeast Ohio/northeast Kentucky counties. Otherwise, rain chances increase area-wide on Thursday as the shortwave digs into the Ohio Valley. Temperatures will reach the upper 80s for most lowland locations and dewpoints will rebound to near 70 pushing the heat index into the low to mid 90s both afternoons. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... As of 403 PM Monday... While models differ on timing, a series of upper level shortwaves will pass across the region through the period. Hard to find a period without a threat for a shower or storm, however the best chance for rain appears to be on Friday and again on Saturday. Atmospheric moisture levels will remain high so, as has been the theme this summer, storms will carry with them a heavy rainfall and localized flash flood threat. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... As of 125 PM Monday... Scattered convection will continue through the main daylight/daytime heating hours. Using VCTS/CB with TEMPO thunder at the most likely terminals to be affected directly by storms. The upper level low pressure system will slowly drift to the east, but will still leave the potential for isolated convection through the night, but will not represent this at this time. Fog in the river valleys will form where the sky cover clears enough tonight, which may be difficult at the CKB location. Expect lesser coverage of convection forming towards the back end of the TAF on Tuesday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and location of convection could vary. Fog formation timing could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H M H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H M H H PKB CONSISTENCY M H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z TUESDAY... IFR or worse in fog Tuesday morning. IFR possible in mainly afternoon and evening thunderstorms throughout the week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...26/RH NEAR TERM...26 SHORT TERM...ABE LONG TERM...ABE AVIATION...26
Hazardous weather outlook, Aug 13, 4:38 AM EDT, 12 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 438 AM EDT Mon Aug 13 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-140845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 438 AM EDT Mon Aug 13 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 13, 3:38 PM EDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service Charleston WV 338 PM EDT MON AUG 13 2018 WVZ027-028-030-039-519-521-522-525-526-132030- Southeast Webster-Clay-Northwest Randolph-Northwest Webster-Northwest Nicholas-Upshur-Lewis-Braxton-Southeast Randolph- 338 PM EDT MON AUG 13 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL RANDOLPH...NORTH CENTRAL NICHOLAS...SOUTHEASTERN LEWIS...BRAXTON... SOUTHERN UPSHUR...NORTHERN WEBSTER AND NORTHEASTERN CLAY COUNTIES... At 337 PM EDT, radar indicated strong thunderstorms were located along a line extending from Rock Cave to 9 miles east of Clay. Movement was southeast at 10 mph. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Summersville, Sutton, Gassaway, Addison (Webster Springs), Camden-On-gauley, Birch River, Rock Cave, Holly River State, Harrison, Cowen, Flatwoods, Alexander, Eden, Muddlety, Helvetia, Pickens, Cleveland, Boggs, Little Birch and Hacker Valley. This includes Interstate 79 between mile markers 47 and 75. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Persons in campgrounds should consider seeking sturdy shelter until these storms pass. LAT...LON 3872 7999 3826 8080 3854 8105 3898 8043 TIME...MOT...LOC 1937Z 310DEG 10KT 3883 8034 3843 8092 KMC
Special weather statement, Aug 13, 4:02 PM EDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Charleston WV 402 PM EDT MON AUG 13 2018 WVZ015-132045- Kanawha- 402 PM EDT MON AUG 13 2018 ...STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT NORTHEASTERN KANAWHA COUNTY... At 400 PM EDT, an area of strong thunderstorm were located from near Sissonville to Elkview. The storms were moving to the southeast at around 5 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Charleston, Sissonville, Pinch, Coal Fork and Elkview. THIS INCLUDES THE FOLLOWING HIGHWAYS... Interstate 79 between mile markers 1 and 12. Interstate 77 in West Virginia between mile markers 96 and 98, and between mile markers 102 and 114. West Virginia Turnpike between mile markers 94 and 95. Torrential rainfall is occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Excessive runoff from heavy rainfall will cause elevated levels on small creeks and streams, and ponding of water in urban areas, highways, streets and underpasses, as well as other poor drainage areas and low lying spots. LAT...LON 3849 8173 3857 8156 3830 8125 3827 8154 TIME...MOT...LOC 2000Z 154DEG 1KT 3844 8158 KMC
Special weather statement, Aug 13, 4:23 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
423 PM EDT MON AUG 13 2018
WVZ008-132100-
Jackson-
423 PM EDT MON AUG 13 2018
...A STRONG THUNDERSTORM WITH HEAVY DOWNPOURS WILL AFFECT
SOUTHEASTERN JACKSON COUNTY...
At 423 PM EDT, a strong thunderstorm was located over Kenna, or 10
miles south of Ripley. The storm is nearly stationary.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Ripley, Kenna, Statts Mills, Kentuck, Fairplain and Given.
This includes Interstate 77 in West Virginia between mile markers 119
and 138.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3870 8154 3867 8155 3862 8152 3861 8152
3860 8154 3857 8165 3861 8168 3881 8180
3887 8160
TIME...MOT...LOC 2023Z 347DEG 3KT 3868 8167
KMCSpecial weather statement, Aug 13, 4:56 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
456 PM EDT MON AUG 13 2018
WVZ013-015-026-132130-
Boone-Kanawha-Lincoln-
456 PM EDT MON AUG 13 2018
...A STRONG THUNDERSTORM WITH HEAVY DOWNPOURS WILL AFFECT
NORTHWESTERN KANAWHA...EAST CENTRAL LINCOLN AND NORTH CENTRAL BOONE
COUNTIES...
At 453 PM EDT, a strong thunderstorm with heavy downpours was
located from near South Charleston to near Ashford. The storm was
moving to the south at around 5 mph. nearly stationary.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
Sissonville, Chesapeake, Marmet, Belle, Cedar Grove, Cross Lanes,
Alum Creek, Institute, Tornado, Coal Fork and Ashford.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 1 and 4.
Interstate 77 in West Virginia between mile markers 96 and 115.
Interstate 64 in West Virginia between mile markers 46 and 57.
West Virginia Turnpike between mile markers 86 and 95.
Route 119 between mile markers 66 and 80.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3842 8186 3847 8172 3850 8173 3852 8175
3854 8175 3861 8169 3822 8144 3815 8181
3840 8188
TIME...MOT...LOC 2053Z 353DEG 2KT 3829 8168
KMCSpecial weather statement, Aug 13, 5:08 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
508 PM EDT MON AUG 13 2018
OHZ085-WVZ008-132145-
Meigs-Jackson-
508 PM EDT MON AUG 13 2018
...A LINE OF STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS WILL AFFECT
EAST CENTRAL MEIGS AND JACKSON COUNTIES...
At 508 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ravenswood to Kenna. The storms are
nearly stationary.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Ripley, Ravenswood, Sandyville, Kenna, Portland, Statts Mills, Given,
Kentuck and Fairplain.
This includes Interstate 77 in West Virginia between mile markers 122
and 156.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3906 8167 3904 8161 3861 8155 3862 8170
3868 8174 3868 8176 3907 8181
TIME...MOT...LOC 2108Z 130DEG 3KT 3902 8173 3867 8169
KMCSpecial weather statement, Aug 13, 5:23 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
523 PM EDT MON AUG 13 2018
OHZ076-WVZ010-011-132200-
Washington-Pleasants-Tyler-
523 PM EDT MON AUG 13 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
NORTHEASTERN PLEASANTS AND NORTHWESTERN TYLER COUNTIES...
At 523 PM EDT, a strong thunderstorm was located near Sistersville,
or 8 miles west of Middlebourne, moving south at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
St. Marys, Matamoras, Friendly, Arvilla, Point Lookout, New Matamoras
and Wick.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3954 8104 3956 8101 3939 8096 3938 8108
3942 8119 3957 8114 3957 8104
TIME...MOT...LOC 2123Z 001DEG 8KT 3951 8107
KMCThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:46 PM EDT | Special Weather Statement | RLX | Randolph | 44 min |
| Aug 12, 9:41 PM EDT | Special Weather Statement | RLX | Pocahontas | 49 min |
| Aug 13, 1:57 PM EDT | Special Weather Statement | RLX | Ritchie | 33 min |
| Aug 13, 2:14 PM EDT | Special Weather Statement | RLX | Doddridge | 31 min |
| Aug 13, 2:28 PM EDT | Special Weather Statement | RLX | Boone | 47 min |
| Aug 13, 2:38 PM EDT | Special Weather Statement | RLX | Clay | 52 min |
| Aug 13, 2:49 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Clay, Roane | 26 min |
| Aug 13, 3:38 PM EDT | Special Weather Statement | RLX | Braxton, Nicholas, Webster | 52 min |
| Aug 13, 3:49 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Taylor | 41 min |
| Aug 13, 4:02 PM EDT | Special Weather Statement | RLX | Kanawha | 43 min |
| Aug 13, 4:23 PM EDT | Special Weather Statement | RLX | Jackson | 37 min |
| Aug 13, 4:56 PM EDT | Special Weather Statement | RLX | Kanawha | 34 min |
| Aug 13, 5:08 PM EDT | Special Weather Statement | RLX | Jackson | 37 min |
| Aug 13, 5:23 PM EDT | Special Weather Statement | RLX | Pleasants | 37 min |
| Aug 13, 5:40 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants | 50 min |
| Aug 13, 6:26 PM EDT | Special Weather Statement | RLX | Gilmer | 49 min |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.